What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 18, 5:53 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Feb 18, 5:53 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
553 PM CST Fri Feb 18 2022
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 215 PM CST Fri Feb 18 2022
Potent Alberta Clipper continues to move across Minnesota early
this afternoon with a strong arctic cold front curving from the
low southwestward along the South Dakota and Nebraska border.
Skies are sunny across eastern Iowa, northwest Illinois and far
northeast Missouri this afternoon. There are strong southwesterly
winds of 20 to 30 MPH with gusts up to 40 MPH ahead of this
clipper. Isolated blowing snow is occurring in areas that saw
snow yesterday. Temperatures at 2 PM ranged from 30 degrees at
KBRL, KSQI, and KMQB to 43 degrees at Vinton.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 215 PM CST Fri Feb 18 2022
Key Messages:
1. No changes to the wind advisory along and north of Highway 30
at this time.
2. Strong arctic cold front to move across the area this evening.
Winds will switch to the northwest behind the front with gusts up
to 45 MPH north of Highway 30.
3. Intense snow showers possible along the front in a 1 to 2 hour
period this evening. Showers have the potential to mix down wind
gusts of 40 to 50 MPH.
The main forecast concerns were winds and chance of precipitation.
Models are in good overall agreement with some disagreement on
the snow squall potential for this evening with the GFS the most
aggressive of the operational models.
An intense clipper passing to our north will drive a strong arctic
cold front across the region this evening with high pressure
quickly building into the region after midnight. Behind the front,
temperatures quickly fall into the 20s on there way to single
digit low temperatures north of a Fairfield to Galesburg line with
the lower teens south of that line Saturday morning. As high
pressure builds into the area, the pressure gradient will slowly
relax with lighter winds by late morning on Saturday with high
pressure directly overhead. Winds of 10 to 20 MPH late Friday
night will cause minimum wind chills Friday night and Saturday
morning in the single digits below zero with wind chills in the
lower teens below zero north of Highway 20. High temperatures on
Saturday will be in the 20s.
Strong southwest winds this afternoon will switch to the
northwest behind a strong arctic cold front this evening. There
is a strong rise/fall couple associated with this front caused by
the pressure difference between the departing low and building
high pressure meaning there will be a strong increase in wind
speeds after the frontal passage especially along and north of
Highway 30 were gusts up to 45 MPH are possible. Gusts into the
30s are possible south of Highway 30. This will keep the wind
advisory in effect for these areas until midnight. Model sounding
are well mixed this evening indicating the potential to mix down
higher wind gusts.
Strong convergence and frontogenetical forcing along the front
cold front will lead to the development of showers along and just
ahead of the front. Additionally, model soundings do show some low
level CAPE sufficient for convective showers. The warm
temperatures initially may lead to rain but will quickly
transition to snow as cold air rapidly moves into the area at the
surface and aloft. As the showers move through, model soundings
indicate a well mixed boundary layer and any shower whether rain
or snow will have the ability to mix down winds of 40 to 50 MPH.
If snow is falling, this will further reduce visibilities to
potentially below a half mile at times. These showers may last for
1 to 2 hours as the front moves through any one location and the
area will need to be monitored for snow squall warning potential.
The most likely area for this is north of Interstate 80 in the 5
PM to 8 PM with a dwindling threat south of the Interstate from 7
to 10 PM. Less than an inch of snow is possible with this snow.
.LONG TERM...(Saturday Night through Friday)
ISSUED AT 215 PM CST Fri Feb 18 2022
Key messages:
1. Breezy and warm Sunday.
2. Storm system early next week to bring a mixed bag of rain,
freezing rain, sleet, and snow to the region.
3. Active pattern expected through the end of February.
Saturday night-Sunday night...Surface high continues to slide east
into the Ohio river valley with southerly winds increasing. Aloft,
850mb ridge will move east and warmer 850mb temps of 3-5C will
advect into the region by 12z Sunday. This will bring steady or
slowly rising temps overnight with readings in the mid to upper 20s
by daybreak Sunday. Strong southerly winds between 15-25 mph with an
occasional gust around 35 mph will be seen through early afternoon.
These winds will transport warmer air into the CWA boosting
afternoon temps into the low 50s for most hometowns. Areas that have
snow on the ground will likely see cooler highs in the mid to upper
40s. The strong southerly winds will decrease in the afternoon as
the pressure gradient decreases. Model dewpoints in the 30s will
support snowmelt across the south Sunday increasing moisture in the
BL. If winds decrease enough, some fog may be possible across
southeast IA, northeast MO, and west central IL Sunday night.
Decided not to add in the grids just yet, but something to mention
here. Attention then turns to the next storm system to impact the
region.
Monday-Tuesday...A digging pacific NW trough will eject a lead wave
across the Rockies allowing cyclogenesis to occur in southeastern CO
and western OK. This low will track from central OK towards
Jacksonville IL by 12z Tuesday. This is a slight north shift in this
track and is aided by a strengthening southern stream jet. Looking
ahead of this low and further aloft, it does appear that we will be
on the warm side of this system with the 850mb low tracking from
northwest MO towards northeast IA Monday night. This supports rain
as early as Monday afternoon changing over to a freezing rain/sleet
mix Monday night before completely transitioning to snow on Tuesday.
Of note on the 12z runs, is the Canadian/ECMWF has a further west
850mb low track and a warmer low level thermal profile than compared
to GFS/NAM runs potentially supporting a longer duration of
rain/freezing rain. Forecast soundings and NBM Wx type progs suggest
a freezing rain threat Monday night with a large warm nose above a
cooling boundary layer. The 12z GEFS ensemble mean has 30-45%
probabilities of a tenth of an inch or more of freezing rain from
eastern IA towards northern IL early Tuesday AM. Pavement temps may
lag behind air temps by a few hours Tuesday morning that may prevent
much icing issues on roads but more on elevated surfaces. Needless
to say, Monday night-Tuesday will be the period to watch in later
updates for changes to mixed precip timing and possible impacts. A
dry slot will quickly end precip late Tuesday morning. Increasing
pressure gradient behind departing low will bring strong northerly
winds Tuesday afternoon/evening.
Tuesday night-Wednesday night...turning colder with dry conditions
expected for the middle of the week. Highs in the 20s and lows in
the teens and single digits are forecast.
Thursday-Friday...the main energy from the strong upper trough out
west will eject east out of the four corners region to northern MO
in the southwest flow aloft. The evolution of this wave varies from
one model solution to another, but it does support another strong
possibly significant winter storm somewhere over the Midwest in this
timeframe. In any case, an active pattern continues through the end
of February with well below normal temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 548 PM CST Fri Feb 18 2022
VFR conditions will continue until snow showers and gusty winds
affect the area. Then vsbys to ism or less are possible. Gusts to
50 knts have also been possible. The flight category issue will be
short lived but winds will stay up through the overnight with the
weather quieting down into tomorrow.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until midnight CST tonight for Benton-Buchanan-
Delaware-Dubuque-Jackson-Jones-Linn.
IL...Wind Advisory until midnight CST tonight for Carroll-Jo Daviess-
Stephenson.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Gross
AVIATION...GibbsHazardous weather outlook, Feb 18, 2:51 PM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
251 PM CST Fri Feb 18 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-192100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
251 PM CST Fri Feb 18 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong southwest winds between 30 to 40 mph are expected today
area-wide. Winds will turn to the northwest behind an arctic
front late this afternoon and evening, and could gust up to 45
mph, mainly in the counties along and north of highway 30 where a
Wind Advisory is in effect until midnight.
Isolated blowing and drifting snow is anticipated across the far
eastern and southeast portion of the outlook area, where fresh
snow fell over the past 24 hours.
An arctic front may bring a narrow band of moderate to briefly
heavy snow to areas north of highway 30 this evening. These
showers may have brief gusty winds up to 50 MPH. The snow could
locally reduce visibilities down to a quarter mile and lead to icy
roads as temperatures quickly fall below freezing.
Wind chills will fall into the single digits and teens below zero
tonight into Saturday morning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Breezy south winds between 15 and 25 mph with gusts around 35 mph
will be possible Saturday night.
A storm system will impact the Midwest early next week with rain,
freezing rain, sleet, and snow. It is too early to determine the
precipitation transition timing, location, and precipitation
amounts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
DC/TG
In the hours before
Special weather statement, Feb 18, 7:40 PM CST, 2 hours before
Special Weather Statement
National Weather Service Quad Cities IA/IL
740 PM CST Fri Feb 18 2022
ILC161-IAC031-103-105-113-115-139-183-190245-
Rock island-Louisa-Cedar-Johnson-Washington-Jones-Muscatine-Linn-
740 PM CST Fri Feb 18 2022
...A snow squall will affect Western Rock island...Northwestern
Louisa...Cedar...Johnson...Eastern Washington...Western Jones...
Muscatine and Linn counties through 845 PM CST...
At 739 PM CST, a snow squall was located along a line extending from
near Tipton to 7 miles north of Wellman. Movement was southeast at 25
mph.
HAZARD...Snow...flash freeze and winds in excess of 40 mph
SOURCES...Radar and observations.
IMPACTS...Ice covered surfaces including roadways, bridges,
overpasses, and sidewalks.
Locations impacted include...
Cedar Rapids, Iowa City, Muscatine, Washington, Anamosa, Tipton, West
Branch, Durant, Mechanicsville, Stanwood, Marion, Coralville, North
Liberty, Hiawatha, Mount Vernon, West Liberty, Robins, Wilton, Kalona
and Lisbon.
This includes the following highways...
Interstate 80 in Iowa between mile markers 229 and 277.
Interstate 380 between mile markers 1 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads could
lead to accidents. Consider delaying travel until the squall passes
your location.
A rapid drop in temperatures will lead to the rapid formation of
black ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.
LAT...LON 4145 9080 4140 9107 4119 9170 4151 9184
4207 9184 4226 9127
TIME...MOT...LOC 0139Z 326DEG 22KT 4182 9117 4157 9180
GibbsLocal storm report, Feb 18, 8:33 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 PM CST FRI FEB 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY SNOW PARK VIEW 41.69N 90.54W
02/18/2022 U0.0 INCH SCOTT IA NWS EMPLOYEE
SNOW SQUALL. WHITEOUT CONDITIONS.
&&
PSSpecial weather statement, Feb 18, 8:43 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
843 PM CST Fri Feb 18 2022
IAC057-087-101-107-115-177-183-190345-
Henry-Des moines-Van buren-Louisa-Keokuk-Washington-Jefferson-
843 PM CST Fri Feb 18 2022
...A snow squall will affect Henry...Northwestern Des moines...
Northern Van buren...Southwestern Louisa...Keokuk...Washington and
Jefferson counties through 945 PM CST...
At 842 PM CST, a snow squall was located along a line extending from
near Cotter to near Hedrick. Movement was southeast at 35 mph.
HAZARD...Snow and winds in excess of 40 mph
SOURCE...Radar and observations.
IMPACTS...Snow covered surfaces including roadways, bridges,
overpasses, and sidewalks.
Locations impacted include...
Fairfield, Mount Pleasant, Washington, Sigourney, Kalona, New London,
Wellman, Winfield, Riverside, Wayland, Hedrick, Brighton, What Cheer,
Richland, Ainsworth, Batavia, Birmingham, Salem, Delta and
Libertyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads could
lead to accidents. Consider delaying travel until the squall passes
your location.
A rapid drop in temperatures will lead to the rapid formation of
black ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4144 9241 4151 9204 4151 9159 4138 9148
4116 9148 4116 9137 4108 9137 4101 9134
4085 9141 4081 9162 4081 9172 4079 9172
4071 9218 4116 9218 4116 9241
TIME...MOT...LOC 0242Z 327DEG 30KT 4133 9149 4113 9235
GibbsLocal storm report, Feb 18, 8:49 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
849 PM CST FRI FEB 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY SNOW LOWDEN 41.86N 90.92W
02/18/2022 M1.2 INCH CEDAR IA CO-OP OBSERVER
SNOW SQUALL. SNOW MEASUREMENT OVER THE PAST
HOUR. HEAVY SNOW AND WHITE OUT CONDITIONS
CONTINUE.
&&
PSLocal storm report, Feb 18, 9:18 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CST FRI FEB 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HEAVY SNOW 2 NNE DAVENPORT 41.58N 90.58W
02/18/2022 U0.0 INCH SCOTT IA TRAINED SPOTTER
SNOW SQUALL. VERY HEAVY SNOW LEADING TO
WHITEOUT CONDITIONS IN NORTH DAVENPORT.
&&
PSSpecial weather statement, Feb 18, 9:37 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
937 PM CST Fri Feb 18 2022
ILC067-071-131-161-187-IAC057-087-101-107-111-115-139-177-183-MOC045-
199-190430-
Henderson-Rock island-Mercer-Hancock-Warren-Van
buren-Keokuk-Washington-Muscatine-Jefferson-Henry-Des
moines-Louisa-Lee-Scotland-Clark-
937 PM CST Fri Feb 18 2022
...A snow squall will affect Henderson...Southwestern Rock island...
Mercer...Northern Hancock...Warren...Van buren...Southern Keokuk...
Southern Washington...Southwestern Muscatine...Jefferson...Henry...
Des moines...Louisa...Lee...Scotland and Northwestern Clark counties
through 1030 PM CST...
At 935 PM CST, a snow squall was located along a line extending from
Richland to Muscatine, moving southeast at 45 mph.
HAZARD...Snow, visibilities less than a quarter of a mile and winds
in excess of 40 mph.
SOURCE...Radar and observations.
IMPACTS...Snow covered surfaces including roadways, bridges,
overpasses, and sidewalks.
Locations impacted include...
Burlington, Muscatine, Fort Madison, Fairfield, Monmouth, Mount
Pleasant, Washington, Aledo, Wapello, Columbus Junction, Memphis,
Oquawka, Nauvoo, Keosauqua, West Burlington, Burgess, New London,
Mediapolis, Winfield and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads could
lead to accidents. Consider delaying travel until the squall passes
your location.
A rapid drop in temperatures will lead to the rapid formation of
black ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.
LAT...LON 4142 9102 4141 9103 4118 9062 4115 9044
4070 9045 4037 9235 4059 9235 4060 9218
4116 9218 4116 9241 4120 9241
TIME...MOT...LOC 0335Z 315DEG 40KT 4114 9188
Speck